Nebraska, 2017

Winter Storm in Nebraska, April 27 to 28, 2017

April 27 to 28, 2017 · NWS CYS · 1 event in 1 county or zone

A potent spring storm brought moderate to heavy snowfall and gusty northeast winds to the northwest Nebraska Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent spring storm brought moderate to heavy snowfall and gusty northeast winds to the northwest Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 27, 4:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 27, 4:59 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
559 PM MDT Thu Apr 27 2017

.SHORT TERM...(This evening through Friday)
Issued at 330 PM MDT Thu Apr 27 2017

Afternoon water vapor imagery showed a upper level low circulation
centered over west/central WY, with a deformation zone trailing south
along the Continental Divide into CO. Cold temperatures aloft is
producing steep lapse rates with conditional instability over much
of the CWA. Scattered to numerous showers, some producing thunder
and moderate to heavy precipitation, are developing invof the upper
low as well as along and east of the I-25 corridor this afternoon.
Gusty westerly winds up to 35 mph prevail west of the Laramie Range.
Temperatures ranged from the mid 30s to lower 50s.

The 12Z models are in reasonable agreement progging the upper low
to become a broader circulation and drift slowly south toward the
Four Corners during the next 36 hours. A cold front is forecast to
push south and west across the CWA Friday, with winds shifting to
northeasterly. Moist upslope flow in the low levels and large scale
lift in the mid/upper levels will enhance the precipitation, especially
from central WY into northwest NE later tonight and Friday morning.
Categorical PoPs (80-90%) are aligned with the position of the front,
with lesser PoPs to the south. The front slowly settles south to the
I-80 corridor by Friday evening. Precipitation type will be the
challenge given the depth of the cold air advection. Elevations
above 6500 feet can expect snow, with rain changing to snow between
5000 and 6500 feet tonight. The snow will be moderate to heavy at
times, especially over the southeast WY mountains and along and
north of a Douglas to Lusk line. The snow will continue along and
west of the Laramie Range and along and north of a Wheatland to
Alliance line Friday. Rain or rain mixed with snow will prevail
over far southeast WY into the southern NE panhandle Friday. As
the front progresses south into CO Friday evening, all snow is
forecast as colder air infiltrates the CWA.

Made some adjustments to the 6-hour snow and total snow grids, and
generally followed the WPC guidance. For total snow accumulations,
forecasting 5-10 inches for Converse County lower elevations and
Niobrara county, 2-6 inches for the valleys and foothills west of
the Laramie Range, with 6-8 inches over the central and southern
Laramie Range. Also, 5-9 inches for the Shirley basin and mountains
of northern Carbon County, 8-14 inches for the northern Laramie
Range, and 8-16 inches Snowy and Sierra Madre mountains. For the
southeast WY plains, generally 1-4 inches from Cheyenne to Bordeaux
to Torrington, 4-7 inches for northern Sioux county, and 1-4 inches
for the remainder of the northern NE panhandle. Locally higher
amounts may occur along the Pine Ridge. Up to an inch is forecast
for the southern NE panhandle. No changes were made to the Winter
Storm Warnings. Extended Winter Weather Advisories south to include
Saratoga, Laramie, Wheatland, Guernsey, and the central and southern
Laramie range and foothills.

.LONG TERM...(Saturday through Thursday)
Issued at 230 PM MDT Thu Apr 27 2017

A chilly day across the CWA Saturday with some lingering light snow
over far southern areas of southeast Wyoming mainly in the morning.
Rather cold Saturday night then warmer and mainly dry Sunday as a
short upper ridge shifts across the area. A fast northwesterly flow
aloft will prevail over the region Monday through Weds keeping
temperatures cool to mild...though below seasonal averages...along
with unsettled weather as several impulses drop southeast and bring
scattered rain and snow showers. A drier and warmer pattern should
ensue Thursday as an upper ridge amplifies over the western CONUS
and moves slowly towards the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 547 PM MDT Thu Apr 27 2017

Very busy taf period ahead with widespread precipitation,
especially from late tonight through the day on Friday. Snow will
develop at RWL after around 03Z with IFR vis. Rain and MVFR
conditions will persist across much of the western Nebraska
Panhandle through the night. A cold front will push across the
region from 12-18Z with colder air and gusty north to northeast
winds behind it. Snow or a rain/snow mix will impact all sites
through the afternoon.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Thu Apr 27 2017

A potent spring storm system will move affect the districts this
afternoon through late Friday and produce widespread rain and snow.
Moderate to heavy snow accumulations are expected over the higher
elevations of southeast Wyoming and along the Pine Ridge in the
northern Nebraska Panhandle. Drier conditions are expected this
weekend, followed by showery weather early next week. Below normal
temperatures will persist through early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 6 PM MDT Friday for WYZ101-102.

     Winter Weather Advisory until midnight MDT Friday night for
     WYZ106>110-113-115>117.

     Winter Storm Warning until midnight MDT Friday night for
     WYZ103>105.

     Winter Storm Warning until midnight MDT Friday night for WYZ112-
     114.

NE...Winter Storm Warning until 6 PM MDT Friday for NEZ095.

     Winter Weather Advisory until 6 PM MDT Friday for NEZ002-003-096.

&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...ZF
FIRE WEATHER...MAJ
Hazardous weather outlook, Apr 27, 6:54 AM MST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
754 AM MDT Thu Apr 27 2017

NEZ002-003-095-096-WYZ101>105-109-110-112>114-281400-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
754 AM MDT Thu Apr 27 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

An upper level low pressure system will impact Wyoming today and
tonight with periods of rain and snow showers. Isolated afternoon
thunderstorms are possible. The snow will be heavy at times over
the mountains this afternoon and tonight...with accumulating snow
east onto the eastern Wyoming plains and northern Nebraska
Panhandle tonight. Gusty northerly winds will produce areas of
blowing snow and poor visibilities. Winter Storm Warnings and
Winter Weather Advisories are in effect.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow showers...moderate to heavy at times...will continue through
Friday evening for the mountains and valleys along and west of
the Laramie Range.

An active northwest flow aloft will promote showery and cool
conditions through early next week.

.Spotter information statement...

Spotter activation will not be required. Spotters are asked to
provide snowfall accumulations to the National Weather Service in
Cheyenne.

NEZ019>021-054-055-WYZ106>108-111-115>119-281400-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Southwest Carbon County-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
754 AM MDT Thu Apr 27 2017

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of rain showers with isolated afternoon thunderstorms are
expected today. Rain will mix with and change to snow above 4500
feet tonight as colder air infiltrates the area. Light snow
accumulations are expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Rain and snow showers will continue through Friday night. Light to
moderate snow accumulations are possible above 5000 feet.

An active northwest flow aloft will promote showery and cool
conditions through early next week.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, North Sioux

When
April 27, 6:00 PM MST to April 28, 2:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Seven inches of snow was measured 12 miles southeast of Montrose.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698979.